Medication-Associated Depersonalization Symptoms: Report of Transient Depersonalization Symptoms Induced by Minocycline

Philip R. Cohen, MD

Disclosures

South Med J. 2004;97(1) 

In This Article

Case Report

A 24-year-old woman presented for evaluation and treatment of acne. Her current medications included an oral contraceptive (norethindrone acetate and ethinyl estradiol tablets [Estrostep, Warner Chilcott, Rockaway, NJ]) and weekly immunotherapy (SC antigen injection) for allergies. Her medical history was unremarkable and there was no history of psychiatric disorder.

Cutaneous examination showed red papules on the chin and perioral areas of her face. Closed comedones were present on her forehead and open comedones were present on her nose. Random open comedones and postinflammatory lesional scarring were noted on her back. She weighed 140 lb. The diagnosis of moderate (inflammatory and comedonal) acne vulgaris was made. Treatment was initiated with oral minocycline (100 mg each morning and 50 mg each evening), topical adapalene (Differin; Galderma Laboratories, Forth Worth, TX) 0.1% gel each evening to her face, and benzoyl peroxide (Triaz; Medicis Pharmaceutical Corp., Phoenix, AZ) 10% cleanser topically to her back for 3 to 5 minutes during her daily shower. Use of an additional form of contraception while taking the oral antibiotic was also recommended.

Within a few days after starting the minocycline, she began to feel detached from her surroundings, as though she was part of a movie in which she was watching herself perform her daily activities. She remained alert and oriented, realizing that these sensations were not real. For example, she could see herself doing each motion when driving her car, such as lifting her foot and placing it on the gas pedal and pressing it down. Also, she had become apathetic with regard to her graduate studies and was not able to study for examinations, yet she was aware that there were consequences if she did not study. The feelings of depersonalization progressively worsened as she continued to take the minocycline. She felt tired and lethargic. Occasionally, she would have headaches. She discontinued the minocycline after the seventh day; within 48 hours, all of her depersonalization symptoms resolved. After being symptom-free for an additional 5 days, she decided to restart the minocycline; her depersonalization symptoms recurred and she stopped taking the medicine after 2 days. The symptoms again cleared after the minocycline was stopped. There have been no further episodes of depersonalization symptoms.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....